Photograph of Andrew J. Majda

Andrew J. Majda

Samuel F. B. Morse Professor of Arts and Science
Professor of Mathematics
jonjon@cims.nyu.edu
212-998-3323
Warren Weaver Hall, Office 902
http://math.nyu.edu/faculty/majda

Education

Ph.D., Mathematics, Stanford University, USA, 1973.
M.S., Mathematics, Stanford University, USA, 1971.
B.S., Mathematics, Purdue University, USA, 1970.

Research Interests

My current research interests center around stochastic statistical behavior of turbulent dynamical systems in climate atmosphere ocean science. I blend math theory, qualitative and quantitative models, design numerical algorithms, and combine with physical reasoning to gain new insight into extremely complex systems. My recent projects include Mutli-scale modelling and data assimilation for turbulence and clouds in the tropics, new strategies for prediction using information theory, capturing intermittency in large data sets, and uncertainty quantification for complex systems. I like to work with graduate students and post docs.

Selected Publications

A.J. Majda, "Challenges in Climate Science and Contemporary Applied Mathematics", Communications on Pure and Applied Mathematics 65, no. 7, 920-948 (2012)
B. Khouider, A.J. Majda, and S. Stechmann, "Climate Science in the Tropics: Waves, Vortices, and PDEs", Nonlinearity 26, no. 1, R1–R68 (2013)
A.J. Majda and J. Harlim, Filtering Complex Turbulent Systems (Cambridge University Press, 2012)